Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Taking lipitor. Found high bilirubin level. What should I do?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4453 Questions
I have been taking Lipitor (10 mg) for a couple of years, and since that time my bilirubin has become elevated to around 1.5. My doctor seems to think it isn't the Lipitor and has increased the dosage to 20 mg (my "bad" chloresterol is 102, and we want it to be below 100). But should I not be on a different type of statin since the elevated bilirubin showed up when I began taking Lipitor? I should note that I was taking pravastatin prior to switching to Lipitor, with no increase in bilirubin. Also, the rest of my liver enzymes are OK.
Posted Tue, 19 Feb 2013 in General Health
Answered by Dr. Anantharamakrishnan 27 minutes later
Hi friend,
Welcome to Health Care Magic

Increase of bilirubin is known with Atorvastatin (Lipitor) – especially in the elderly and early in the treatment. But it is not common and other liver enzymes too are usually affected.
Pravastatin and atorvastatin belong to the same class / you were OK with the other – that is why, he probably feels it may not be related to the drug and is likely to be right.

Whatever it is, give the benefit of doubt and change to a different class of drug – not a different drug in the same class.
You may try fibrates (eg. Fenofibrate).
You can add Ezetimibe.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Taking lipitor. Found high bilirubin level. What should I do? 9 minutes later
Do fibrates also treat high chloresterol?
Answered by Dr. Anantharamakrishnan 28 minutes later

Yes, fibrates do reduce cholesterol.
They reduce triglyceride more.
It is a good alternative.

Ezetimibe also helps - it reduces absorption from intestine.
It is usually given as an addition to the statin or Fibrate.

C(h)olestyramine is another alternative - It is bile acid sequestrant / the inconvenience is bulk (powder 4 gram sachets)

Above answer was peer-reviewed by
Follow-up: Taking lipitor. Found high bilirubin level. What should I do? 1 hour later
So is there any inherent danger to having of having a bilirubin count of 1.5 if all other liver enzymes are normal? Forgive me for being ignorant...I'm just concerned since it is my liver. Thank you so much for your help.
Answered by Dr. Anantharamakrishnan 2 hours later

1.5 could still be normal range, for some.
All biological values have a range / vary in individuals / even in one individual vary different times.
Don't worry.
You need not do anything for the present. Have the liver function repeated after 2 weeks - probably, it will be normal. If it goes up, a few more investigations, may be done with a view to find a possible cause.

Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor